Colorado, 2020

High Wind in Colorado, June 7, 2020

June 7, 2020 · NWS PUB · 1 event in 1 county or zone

Gusty winds occurred across the plains during the afternoon hours on June 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Gusty winds occurred across the plains during the afternoon hours on June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 10:17 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 7, 10:17 AM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1117 AM MDT Sun Jun 7 2020

.SHORT TERM...(Today and tonight)
Issued at 419 AM MDT Sun Jun 7 2020

...Widespread Critical Fire Weather Conditions are Expected Today...

Currently, satellite imagery and upper-air analysis indicate a
closed low has moved onshore near the Oregon and Washington coast,
which puts us in southwest flow under the leading edge of the
associated trough. Satellite imagery also indicates that the region
is under clear skies save for some lingering clouds near the Kansas
border. As of 3 AM, surface observations show that temperatures are
generally in the 50s and 60s across most of the lower elevations
with a few 70s along the lower Arkansas River Valley. Gusty winds
are still being reported over the far eastern plains as well,
otherwise winds are generally light in the lower elevations.

Today and Tonight...The closed low and associated upper-level trough
is expected to propagate from the Pacific Northwest into the
northern Rockies by Monday morning, which puts Colorado squarely in
a southwest flow regime. The southwest flow will continue ushering
in drier air to the region through the day. Meanwhile, an upper-
level ridge over the Midwest barely meanders eastward during this
time, resulting in a tightening of the pressure gradients over
Colorado. The tighter pressure gradients will result in a
strengthening jet streak over the area. At the surface, a lee side
trough over northeast Colorado is also expect to strengthen
throughout the day. The strengthening jet and lee trough will create
strong winds at the surface, especially over the far eastern plains.
Therefore, have decided to issue a High Wind Warning for Kiowa
County for this afternoon and evening where winds are expected to be
strongest nearing 40 mph sustained winds with gusts approaching 60
mph. Elsewhere, winds are expected to be 25-25 mph with gusts to
around 50 mph for most locations across the region. With the drier
air moving in, relative humidity values are expected to be 10-15% or
lower over much of south central and southeastern Colorado later
today. Current Red Flag Warning for today still looks good, so no
changes were made at this time. Temperatures remain unseasonably
warm, especially across the plains where temperatures are expected
to be in the 90s to around 100. Highs in the valleys are expected to
reach the upper 70s to around 80 this afternoon. Lows tonight will
be in the 50s to low 60s across the plains and 30s to 40s in the
high valleys.

.LONG TERM...(Monday through Saturday)
Issued at 419 AM MDT Sun Jun 7 2020

Lee troughing and increasing flow out ahead of an approaching
deep upper trough is expected Monday. This will provide continued
fire weather concerns, as another day of low RH values, warm temps
in the 80s and 90s, and windy conditions are expected. Winds and
gusts may not see a notable increase until later in the day Monday
for much of the area, however, do anticipate strengthening south
to southwest winds/gusts by the afternoon time frame. Did not make
any changes to the Fire Weather Watch at this time, with critical
fire weather conditions once again appearing likely. About the
only uncertainty at this time, is if conditions will be met across
El Paso, Crowley, and Kiowa counties. Lingering boundary may hold
in place across this location and if it does, an east southeast
wind may keep some higher RH values in place. At this time though,
it still appears there could be a window of lower RH values for
these locations, with the Fire Weather Watch still valid at this
time.

As this upper level trough swings through Monday evening, will
see surface low push off to the east and a rather strong cold
front surge south through CO. Winds could get rather strong post
FROPA across the plains Monday evening and night, and did increase
winds/gusts during this time. This period will need to be
monitored as I do think there could be a period when northerly
gusts could approach 55-60 mph at times. Guidance is hinting at
some stronger sustained winds, with forecast soundings across part
of the plains showing persistent CAA and mixing which would allow
stronger flow aloft to reach the surface. Precip chances do
increase during this time as well, with this trough helping to
spread showers across parts of the area. At this time, highest
chances look to be for the central mountains and Pikes Peak and
with the colder air mass moving in place, snow showers are
expected. Have maintained some chance pops for the lower
elevations of Teller county and even northern El Paso county late
Monday night into Tuesday morning. Potential setup looking
favorable for precip development along the Palmer Divide, with the
arrival of a colder air mass and stronger forcing possibly
supporting a period of rain/snow showers across some of the lower
elevations. At this time, any snow accumulations for these
locations is appearing on the lighter side, especially for the
lower elevations. Did not introduce pops for additional locations
along the I-25 corridor in El Paso and Pueblo counties, however,
it is possible. Later forecasts may need to introduce pops,
especially early Tuesday morning.

Upper level trough is expected to steadily move east throughout
the day on Tuesday, with some lingering rain shower chances
remaining and cooler conditions in place. Some fire weather
concerns may continue, but with confidence low at this time. A
period of dry weather is then expected Wednesday and Thursday with
warmth returning, but with precip chances returning by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1049 AM MDT Sun Jun 7 2020

VFR conditions expected over the next 24 hours with primary
concern being strong gusty winds. All three terminals will see
south to southwest winds gusting to 40 kts this afternoon with
winds decreasing towards 02z and gusts coming down after 04z. A
weak front will push through southeast Colorado bringing a light
north to northwest wind shift into the KCOS and KPUB terminals
during the early morning. However winds will swing around from the
south and become breezy again Monday afternoon with gusts up to
30 kts for KCOS and KPUB...and gusts close to 40 kts at KALS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220>222-
224>237.

Fire Weather Watch from Monday morning through Monday evening
for COZ220>222-224>237.

High Wind Warning until 9 PM MDT this evening for COZ095-096.

&&

SHORT TERM...CARLBERG
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Jun 7, 10:04 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 AM MDT Sun Jun 7 2020

COZ058>089-093>099-081715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 AM MDT Sun Jun 7 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon and
evening for most of south central and southeastern Colorado with
extreme fire weather conditions expected over portions of the
plains due to strong winds gusting to 40 to 60 mph, low relative
humidity, and dry fuels. Be prepared to evacuate quickly if a fire
starts in your area, as the strong winds will cause fires to
spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are expected for most of south
central and southeast Colorado on Monday as windy conditions
continue this week. However, there is some uncertainty with the
areal extent of critical fire weather conditions on Monday as a
cold front could aid in raising relative humidity values above
critical thresholds across northern portions of the southeast
plains.

Strengthening northerly winds, possibly gusting to 55 to 60 mph,
are expected across parts of the plains Monday evening into early
Tuesday morning. Additionally, some light snow showers are
possible over and near the Palmer Divide and central mountains
during this time. Critical fire weather conditions will once again
be possible Tuesday as gusty north winds and drier air move back
into the region.

Later in the week, isolated thunderstorms are possible on Friday,
mainly for the mountains and high valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

31/31

In the hours before

Local storm report, Jun 7, 8:36 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
936 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     NON-TSTM WND GST 4 ESE AIR FORCE ACADEMY 38.98N 104.81W
06/06/2020  M67 MPH          EL PASO            CO   ASOS

            KAFF PEAK WIND GUST.

&&

GH
Local storm report, Jun 7, 8:39 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
939 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     NON-TSTM WND GST 1 NW AIR FORCE ACADEMY  39.01N 104.89W
06/06/2020  M87 MPH          EL PASO            CO   AWOS

            CADET CHAPEL REPORTED 87 MPH WIND GUST
            WITHIN SHOWERS.

&&

GH
Local storm report, Jun 7, 9:50 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1050 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     3 W ELLICOTT            38.84N 104.44W
06/06/2020                   EL PASO            CO   TRAINED SPOTTER

            DELAYED REPORT: LARGE BARN AND TACK HOUSE
            KNOCKED OVER INTERSECTION OF HWY 94 AND
            ANTELOPE DRIVE. DOPPLER ESTIMATED WINDS OF
            60-65 MPH.

&&

GH
Local storm report, Jun 7, 9:57 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1057 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     CALHAN                  39.03N 104.29W
06/06/2020                   EL PASO            CO   PUBLIC

            DELAYED REPORT: ROOF PEELED OFF A TRAILER
            HOME NEAR THE EPCO FAIRGROUNDS. TIME
            ESTIMATED PER DOPPLER RADAR SIGNATURES.
            DOPPLER RADAR ESTIMATES 70-75 MPH WINDS.

&&

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lamar Vicinity / Prowers County

When
June 7, 12:53 PM MST to 12:56 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Automated Surface Observing System KLAA Lamar airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904848.